Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 164, NWS Dodge City, KS

September 15, 2022Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 15, 2022, 7:49 PM CDT for Meade County, Seward County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2022, 7:49 PM CDT (00:49 UTC)
Expired
Sep 15, 2022, 8:30 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 8:16 PM CDTTSTM WND GST 593 Se Meade State Park, KSMESONET STATION MEUK1 MEADE 10 M WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS53 KDDC 160049
SVRDDC
KSC119-175-160130-
/O.NEW.KDDC.SV.W.0164.220916T0049Z-220916T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
749 PM CDT Thu Sep 15 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Seward County in southwestern Kansas...
  Southern Meade County in southwestern Kansas...

* Until 830 PM CDT.

* At 749 PM CDT, a severe thunderstorm was located 7 miles south of
  Plains, or 7 miles southeast of Kismet, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3702 10072 3724 10068 3725 10021 3702 10023
TIME...MOT...LOC 0049Z 275DEG 12KT 3716 10057 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER
2 follow-up statements
910 
WWUS53 KDDC 160102
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
802 PM CDT Thu Sep 15 2022

KSC119-175-160130-
/O.CON.KDDC.SV.W.0164.000000T0000Z-220916T0130Z/
Seward KS-Meade KS-
802 PM CDT Thu Sep 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN SEWARD AND SOUTHERN MEADE COUNTIES...

At 801 PM CDT, a severe thunderstorm was located 7 miles west of
Meade State Park, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3702 10066 3724 10063 3725 10021 3702 10023
TIME...MOT...LOC 0101Z 301DEG 9KT 3713 10055 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER
925 
WWUS53 KDDC 160112
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
812 PM CDT Thu Sep 15 2022

KSC175-160122-
/O.CAN.KDDC.SV.W.0164.000000T0000Z-220916T0130Z/
Seward KS-
812 PM CDT Thu Sep 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3702 10058 3724 10056 3725 10021 3702 10023
TIME...MOT...LOC 0112Z 276DEG 20KT 3712 10043 

$$

KSC119-160130-
/O.CON.KDDC.SV.W.0164.000000T0000Z-220916T0130Z/
Meade KS-
812 PM CDT Thu Sep 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN MEADE COUNTY...

At 812 PM CDT, a severe thunderstorm was located near Meade State
Park, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3702 10058 3724 10056 3725 10021 3702 10023
TIME...MOT...LOC 0112Z 276DEG 20KT 3712 10043 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 5:49 PM CDT, 2 hours earlier.

Area forecast discussion, Sep 15, 5:49 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
549 PM CDT Thu Sep 15 2022

...Updated Aviation...

.SHORT TERM...(This afternoon through Friday night)
Issued at 1130 AM CDT Thu Sep 15 2022

Approaching shortwave trough was centered near Clayton, New Mexico
at midday. Strong south winds were in progress, gusting 30-40 mph,
assisting in transporting a modest increase in moisture/instablity
northward, per altocumulus and surface dewpoints near 60. Several
CAMs and notably the 12z NAM are quite robust with convective
development around 4 pm, as the shortwave's forcing for ascent
interacts with surface convergence along the lee trough/pseudo
dryline. Timing of shortwave forcing is well focused and appears
near ideal to link up with maximum heating, which should allow for
scattered to perhaps numerous thunderstorms to develop across the
CWA around 4 pm. Per coordination with SPC, the plan is to keep
5% marginal wind probability (as opposed to increasing to 15% slight
risk category) for the 1630z outlook. With only modest
instability (CAPE to near 1500 J/kg), weak midlevel
winds/unimpressive shear, feel severe caliber gusts (58+ mph) are
low probability. That said, inverted V profiles, a well mixed
boundary layer, and strong ambient synoptic winds, many cells will
produce outflow winds of 40-50 mph. Will need to monitor for
upscale multicellular growth and cool pool generation which would
increase the wind threat. Can't rule out a marginally severe hail
event or two, but the tornado risk is near zero. Increased pops to
50% this afternoon and this evening, but will increase to the
likely category if radar trends support it. Outside of convection,
strong south winds will continue to gust 30-40 mph into the
evening hours.

Convection is expected to propogate eastward across at least
portions of the CWA through late tonight, with forcing likely to
keep some activity going even after sunset. Parent shortwave is
expected to be exiting into eastern Kansas, with strong subsidence
behind it clearing the sky rapidly by sunrise Friday. Lows
tonight upper 50s northwest to mid 60s southeast.

The much simpler, sunny/hot/dry forecast resumes Friday as forcing
is lost and the atmosphere warms. 12z GFS shows about 5C of
warming at 850 mb, supporting the return of lower to mid 90s.
12z MOS guidance appears too cool, and was discounted. Near full
sunshine is expected Friday afternoon, with a marked reduction in
south winds, down to 10-20 mph.

Models including 12z NAM remain consistent forecasting some flavor
of MCS across Nebraska Friday night/early Saturday. A strong low
level jet is expected to feed this convection, with SWly 850 mb
winds increasing to 50-60 mph over SW KS. Kept some minimal pops
near I-70 early Saturday morning in case some of this activity
clips the CWA, but clearly most of SW KS will remain dry. The
strong boundary layer mixing will deter radiational cooling
strongly, forcing temperatures to stay well into the 60s Saturday
morning.

.LONG TERM...(Saturday through Thursday)
Issued at 150 PM CDT Thu Sep 15 2022

Key Messages:
-The forecast through at least next Wednesday is dry. Drought
 conditions will continue to worsen and expand.
-Significant late season heatwave is expected Sunday through
 Tuesday with near record temperatures.

The latest U.S. Drought Monitor update released today shows
degradation of the D1-D4 drought categories across SW KS, with
exceptional drought (D4) across an even larger portion of the SW KS
CWA. There are no signs of any meaningful rainfall opportunities
through this forecast (through at least 21 Sept), and the drought is
expected to continue to fester.

The heat will begin to rebuild Saturday, with models showing
another 4-6C of warming at 850 mb, supporting mid 90s in the
afternoon. Opted to go a few degrees above MOS for Saturday as
suggested by NBM.

Beginning Sunday, another strong upper high is expected to take
root over the central and southern plains. 12z ECMWF depicts this
next "heat dome" to remain stationary and slowly intensify through
Tuesday. As such, still expecting a 3-day stretch of unseasonably
warm mornings and hot afternoons Sunday through Tuesday, with both
record maxes and record high minimums likely. Sunrise temperatures
near 70 from the NBM were accepted, but continued to load at least
the 75% percentile of the NBM's max T grids. This continues the
forecast of afternoon temperatures in the 100-103 range all three
days Sunday through Tuesday. Given the desiccated soils, breezy
SWly downslope winds, and subsidence from the upper high, this
forecast may easily not be hot enough. Indeed, the 95% percentile
bin of the NBM shows 105-106 sprinkled across the CWA each of
these days. Residents are encouraged to prepare for this 3 day
late season heatwave, with cumulative heat stress impacts on
livestock/vegetation and pets/workers outdoors.

12z ECMWF and ensembles show continuity, forecasting the next
strong cold front to arrive around Wednesday evening. Temperatures
may really soar ahead of this boundary Wednesday, but confident we
will see a significant break from the heat next Thursday. Models
are very resistant to developing rainfall with this frontal
passage. Instead, 12z ECMWF shows a subtropical moisture plume
centered near the Four Corners, west of Kansas, next Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 546 PM CDT Thu Sep 15 2022

Thunderstorms will be around all the airport terminals through 03Z
and could be as late as 06Z for HYS. Storms will have the
capability of producing winds as high as 40 kts. The storms should
exit the area after 06Z and skies will clear with a high pressure
moving in from Colorado. Surface winds will also diminish after
06Z and should be 12 kts or less through the day on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  94  68  96 /  60   0  10  10
GCK  59  91  65  94 /  30   0  10  10
EHA  60  93  63  95 /  10   0  10  10
LBL  62  94  65  96 /  40   0  10  10
HYS  61  89  66  93 /  70   0  20  10
P28  66  94  69  95 /  30  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Tatro
Hazardous weather outlook, Sep 15, 1:34 AM CDT, 18 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
134 AM CDT Thu Sep 15 2022

KSZ030-031-043>046-061>066-074>081-084>090-160645-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
134 AM CDT Thu Sep 15 2022 /1234 AM MDT Thu Sep 15 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Likely storm development near the Hwy 83 corridor by mid to late
afternoon Thursday and progressing east to northeast through the
evening hours before diminishing towards sunset. Marginally severe
storms with damaging winds over 50 mph and frequent lightning the
main threats. Wind shear looks to be on the weaker side less than
20-25 kts and upper level support looks to be minimal as well.
Elevated storms expect with DCAPE values up to 1000 J/kg expect
along with modest lapse rates to help aid in any strong winds
during this isolated event. Widespread coverage is not expected at
this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warming trend over the weekend and into early next week with mid
to upper 90s to breaking the 100 degree mark for Monday and
Tuesday. Back to more seasonal temperatures mid to end of next
week to the 70s and low 80s with 40s overnight behind a Wednesday
cold front that will switch winds to the north to northeast and
increasing precipitation chances as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 15, 7:14 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
714 PM CDT Thu Sep 15 2022

KSZ044-045-063-064-077-160100-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Ness KS-
714 PM CDT Thu Sep 15 2022

...A strong thunderstorm will impact portions of northeastern Finney,
southwestern Ness, northwestern Hodgeman, southeastern Lane and
northeastern Gray Counties through 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kalvesta, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph. Blowing dust is likely.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Kalvesta around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3792 10036 3806 10052 3836 10031 3811 9991
TIME...MOT...LOC 0014Z 234DEG 25KT 3804 10035

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Local storm report, Sep 15, 7:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT THU SEP 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             5 WNW HAYNE             37.12N 100.90W
09/15/2022  E1.75 INCH       SEWARD             KS   LAW ENFORCEMENT

&&

JDF
Local storm report, Sep 15, 7:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT THU SEP 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     9 NW HAYNE              37.21N 100.90W
09/15/2022                   SEWARD             KS   LAW ENFORCEMENT

            TRACTOR TRAILER BLOWN OVER.

&&

JDF
Special weather statement, Sep 15, 7:33 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
733 PM CDT Thu Sep 15 2022

KSZ077-078-087-088-160115-
Gray KS-Meade KS-Clark KS-Ford KS-
733 PM CDT Thu Sep 15 2022

...Thunderstorms will impact portions of Ford, northeastern Meade,
southeastern Gray and northwestern Clark Counties through 815 PM
CDT...

At 732 PM CDT, Doppler radar was tracking numerous thunderstorms.
Storms were moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph. Areas of blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Minneola around 745 PM CDT.
  Dodge City around 735 PM CDT.

Other locations in the path of this storm include Bloom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3732 10040 3787 10026 3789 9972 3733 9984
TIME...MOT...LOC 0032Z 292DEG 23KT 3755 10007

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TURNER
Local storm report, Sep 15, 7:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT THU SEP 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             WAKEENEY                39.03N 99.88W
09/15/2022  U1.00 INCH       TREGO              KS   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Sep 15, 7:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT THU SEP 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     1 E DODGE CITY          37.75N 99.99W
09/15/2022                   FORD               KS   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:03 PM CDTSpecial Weather StatementDDCFord27 min
Sep 15, 7:06 PM CDTSpecial Weather StatementDDCLane24 min
Sep 15, 7:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMeade, Seward51 min
Sep 15, 7:14 PM CDTSpecial Weather StatementDDCHodgeman46 min
Sep 15, 7:33 PM CDTSpecial Weather StatementDDCFord42 min
Sep 15, 7:57 PM CDTSpecial Weather StatementDDCClark48 min
Sep 15, 8:26 PM CDTSevere Thunderstorm WarningDDCClark, Meade36 min
Sep 15, 8:41 PM CDTSpecial Weather StatementDDCEdwards, Kiowa34 min
Sep 15, 8:58 PM CDTSpecial Weather StatementDDCClark47 min
Sep 15, 9:01 PM CDTSpecial Weather StatementDDCTrego44 min
Sep 15, 9:34 PM CDTSpecial Weather StatementDDCEllis26 min
Sep 15, 9:43 PM CDTSpecial Weather StatementDDCGray47 min
Sep 15, 10:37 PM CDTSpecial Weather StatementDDCHodgeman38 min
Sep 16, 5:43 PM CDTSpecial Weather StatementDDCClark47 min
Sep 16, 6:36 PM CDTSpecial Weather StatementDDCClark39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.